Hail, Monroe
- When
- April 28, 6:15 PM EST
- Where
- Monroe County, Coker Creek
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 35.267, -84.300
Nickle size hail covered the roads and knocked leaves off of trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Nickle size hail covered the roads and knocked leaves off of trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 28, 1:00 PM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SUN APR 28 2002 A VERY ACTIVE AFTERNOON IS EXPECTED WITH CAPES WELL OVER 2500 AND LIFTED INDICES -4 TO -6 WILL ALLOW SEVERE THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS. THE COLD FRONT WILL EXIT THE AREA BY MIDNIGHT AS WILL THE THUNDERSTORMS. CLOUDS WILL LINGER TILL AROUND SUNRISE MONDAY WITH CLEARING SKIES. TUESDAY IS SETTING ITSELF UP FOR ANOTHER INTERESTING DAY...STAY TUNED FOR LATER DEVELOPMENTS. IN THE EXTENDED...MOIST AND JUICY WEDNESDAY - FRIDAY MORNING...THEN CLEARING. MODELS APPEAR IN CLOSE AGREEMENT IN HANDLING MUCH OF THE FORECAST PERIOD SO HAVE NOT STRAYED VERY FAR FROM GUIDANCE. .MRX... NC...NONE. TN...NONE. VA...NONE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
432 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM ONEIDA TN 1.75 INCH HAIL
04/28/02 SCOTT HAIL BROKE WINDSHIELDS,
SKYLIGHTS, AND CAUSED MUCH
DAMAGE TO VEHICLES.
REPORTED BY SPOTTERS.
0245 PM KNOX TN 1.00 INCH HAIL
04/28/02 KNOX WEST KNOX COUNTY. REPORTED
BY SPOTTER.
0245 PM COUNTY WIDE TN WIND DAMAGE
04/28/02 ROANE TREES DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT.
0320 PM ROCKFORD TN WIND DAMAGE
04/28/02 BLOUNT TREES AND POWER LINES
DOWN. REPORT OF FUNNEL
CLOUD. REPORTED BY SPOTTER.
0255 PM WEST KNOX COUNTY TN 1.25 INCH HAIL
04/28/02 KNOX ALSO FUNNEL CLOUD REPORTED
WEST PART OF COUNTY.
REPORTED BY SPOTTER AND LAW
ENFORCEMENT.
0320 PM 3 WEST JONESVILLE VA 1.75 INCH HAIL
04/28/02 LEE NICKLE AND GOLF BALL SIZED
HAIL AT JONESVILLE AND ROSE
HILL. REPORTED BY SPOTTERS.
0330 PM 5 WEST BEAN STATION TN .75 INCH HAIL
04/28/02 GRAINGER REPORTED BY LAW
ENFORCEMENT.
0325 PM SEVIERVILLE TN 1.00 INCH HAIL
04/28/02 SEVIER WEST OF SEVIERVILLE.
REPORTED BY LAW
ENFORCEMENT.
0345 PM GATLINBURG TN 1.75 INCH HAIL
04/28/02 SEVIER REPORTED BY SPOTTER.
0355 PM MOSHEIM TN 1.00 INCH HAIL
04/28/02 GREENE ALSO REPORTED AT BULLS
GAP. REPORTED BY SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
612 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM COUNTY WIDE TN WIND DAMAGE
04/28/02 ANDERSON A FEW TREES DOWN IN FAR
NORTH PART OF COUNTY AND
ALSO FAR SOUTH. REPORTED BY
LAW ENFORCEMENT.
0345 PM GATE CITY VA WIND DAMAGE
04/28/02 SCOTT TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0326 PM MORRISTOWN TN 1.00 INCH HAIL
04/28/02 HAMBLEN MAINLY IN EASTERN HAMBLEN
COUNTY NEAR FALL CREEK
AREA. REPORTED BY LAW
ENFORCEMENT.
0340 PM STANLEY VALLEY ROAD TN .75 INCH HAIL
04/28/02 HAWKINS REPORTED BY LAW
ENFORCEMENT.
0415 PM BRISTOL TN .75 INCH HAIL
04/28/02 SULLIVAN NEAR SPEEDWAY. REPORTED BY
LAW ENFORCEMENT.
0415 PM BENHAM VA WIND DAMAGE
04/28/02 WASHINGTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0410 PM GERMAN CREEK TN 2.75 INCH HAIL
04/28/02 GRAINGER REPORTED BY LAW
ENFORCEMENT.
0420 PM MOSHEIM TN .75 INCH HAIL
04/28/02 GREENE REPORTED BY LAW
ENFORCEMENT.
0415 PM EASTERN PART COUNTY TN 1.75 INCH HAIL
04/28/02 HAMBLEN NEAR CHEROKEE PARK.
REPORTED BY LAW
ENFORCEMENT.
0445 PM MOUNTAIN CITY TN .88 INCH HAIL
04/28/02 JOHNSON ON HIGHWAY 421. REPORTED
BY LAW ENFORCEMENT.
0500 PM SPIVEY TN 1.00 INCH HAIL
04/28/02 UNICOI REPORTED BY LAW
ENFORCEMENT.
0530 PM DAYTON TN WIND DAMAGE
04/28/02 RHEA TREES AND POWER LINES DOWN
NEAR DAYTON. REPORTED BY
LAW ENFORCEMENT.
GMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
652 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM HARROGATE TN .88 INCH HAIL
04/28/02 CLAIBORNE ALSO 5 MILES NE TAZEWELL.
REPORTED BY LAW
ENFORCEMENT.
0625 PM SIMARLIE CREEK TN 1.00 INCH HAIL
04/28/02 CARTER REPORTED BY SPOTTER.
0625 PM NORTH PART COUNTY TN 1.75 INCH HAIL
04/28/02 UNICOI REPORTED BY LAW
ENFORCEMENT.
0630 PM EVENSVILLE TN WIND DAMAGE
04/28/02 RHEA TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
0630 PM EVENSVILLE TN .75 INCH HAIL
04/28/02 RHEA REPORTED BY LAW
ENFORCEMENT.
0639 PM 3 SOUTH DECATUR TN 1.75 INCH HAIL
04/28/02 MEIGS REPORTED BY LAW
ENFORCEMENT.
GMTNZ012>018-VAZ001-002-005-006-008-282345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 715 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORM WATCH 174 FOR EXTREME SOUTHWEST VIRGINIA HAS BEEN CANCELLED... ...TORNADO WATCH 170 WHICH WAS IN EFFECT FOR THE NORTHERN CUMBERLAND PLATEAU AND A SMALL PART OF NORTHEAST TENNESSEE EXPIRED AT 7 PM EDT... THE AREA OF STRONG TO SEVERE THUNDERSTORMS WHICH WAS AFFECTING SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE HAS MOVED EAST OF THE REGION. THEREFORE...SEVERE WEATHER WATCHES FOR THE ABOVE MENTIONED AREAS HAVE EITHER BEEN CANCELLED OR HAVE EXPIRED. HOWEVER...THERE MAY BE A FEW SHOWERS AND EVEN A THUNDERSTORM ACROSS SOUTHWEST VIRGINIA AND EXTREME NORTHEAST TENNESSEE THROUGH 9 PM EDT AS THE COLD FRONT DRIVING MUCH OF THIS ROUND OF STORMS SHIFTS EAST ACROSS THE TENNESSEE AND NORTH CAROLINA BORDER.
The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290035.